Ben Kentish 10pm - 1am
Mum dies from accidental Paracetamol overdose after drinking too many Lemsips
22 April 2022, 18:45
A mum died from an accidental overdose of Paracetamol after drinking too many Lemsips to manage her chesty cough, an inquest has heard.
Listen to this article
Joan Ita Bergin, 58, had been suffering with a cough and bad chest for around a week in December 2021 and had been drinking Lemsip to manage the symptoms.
Her son Matthew called for an ambulance on Christmas Day after his mum's condition worsened at their home in Lostock Hall, Lancashire, an inquest at Preston Coroner's Court heard.
Mrs Bergin, who was born in New Zealand, told doctors how she sometimes took more than the recommended amount of Paracetamol on top of drinking one Lemsip sachet every few hours, LancsLive reported.
The recommended maximum dose of Lemsip is one sachet, containing 1,000mg of paracetamol, every four to six hours.
Mrs Bergin had been vomiting coffee-coloured bile and had low oxygen levels when doctors assessed her.
She was eventually transferred to the Intensive Care Unit at the Royal Preston Hospital, where she was diagnosed with liver failure following a Paracetamol overdose.
Liver specialists at Leeds General Infirmary advised that no additional treatment was available and she died on January 7.
Assistant Coroner Kate Bisset concluded that she died of multiple organ failure caused by misadventure, which referred to her "unintentional Paracetamol overdose".
The inquest also heard that Mrs Bergin had a background of excess alcohol.
Her son Matthew said she would drink three to four cans of cider each day before work and up to 10 cans at weekends.
Ms Bisset said: "He says his mum was in good health normally but she rarely ate much, one full meal per week, and otherwise she would snack on things such as marmalade on toast. She drank plenty of water but had on occasions fainted due to lack of food."
Consultant Patrick Horgan said in a statement that Ms Bergin had significantly elevated liver enzymes and was diagnosed with a liver injury due to unintentional Paracetamol overdose.
She was given Parvolex as an antidote but continued to have episodes of vomiting blood.
She died on January 7 from multiple organ failure, pneumonia and acute liver failure.
This was secondary to the unintentional Paracetamol overdose.
Alcohol-related liver disease and oesophageal ulceration were said to be contributing factors.